Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Has pain in torso where leg bends with hip numbness. has fractue in back. Suggest?

Jul 2013
User rating for this question
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
My 92 year old mother has bad pain where her right leg bends at the torso, plus some numbness down on that hip. She also has a fracture in her back, so h er chiropractor hasn't been able to do much so far. What to do?
Posted Mon, 14 Oct 2013 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 28 minutes later
Brief Answer:
Could be due to Hip & Spine degeneration.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

The most propable cause for your mother's pain could be due to arthritic changes (wear & tear) in the hip joint as well as lumbar spine. At your mother's age degenerative changes are common.

Numbness down the leg may be attributed to a nerve compression by the degenerative discs and the facet joints in the spinal canal. Diabetes may be another contributing factor for neuropathy causing numbness.

Plain xrays of the Hip joint and Lumbosacral spine will show up the severity of arthritic changes. An MRI scan of the L.S.Spine is needed to establish the diagnosis of nerve compression.

Symptomatic treatment for her condition include
* Simple analgesics like Tylenol or Aleve as needed
* Regular supplements of Neurotropic Vitamins B2,B6 & B12 which help in alleviating the numbness.
* Moist heat fomentation over the painful areas which allows the underlying muscles to relax
* Local massaging of the painful areas with a muscle relaxant gel will yield good pain relief
* Ultrasound therapy and TENS (transcutaneous electrical nerve stimulation) may also be helpful.

Hope I have addressed your query. Happy to help further


Above answer was peer-reviewed by
Follow-up: Has pain in torso where leg bends with hip numbness. has fractue in back. Suggest? 5 minutes later
My mother can't take Vicodin because it caused her terrible hallucinations.
Answered by Dr. K. Naga Ravi Prasad 8 minutes later
Brief Answer:
I personally don't prefer Vicodin combination.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

In my practice, I won't prefer vicodin combination (acetaminophen + hydrocodone) for elderly age group patients (like your mother). This is because, hydrocodone is a opioid pain killer which has a tendency to produce serious systemic adverse reactions in elderly patients.

Confusion, fear, unusual thoughts or behaviour are established side effects of vicodin therapy.

So, Simpler analgesics are better tolerated by them. If your mom is not getting adequate pain relief, then you should seek your treating doctors advise.

Good day
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor